Iowa, 2019Damaging Winds in Iowa, June 30, 2019
June 30, 2019 · NWS DMX · 2 events in 2 counties and zones
Portions of Iowa remained in the ring of fire so to speak, with northwest upper level flow dominating. As such, convection initiated well north of the region in areas of the Dakotas and Minnesota and progressed southward towards the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Portions of Iowa remained in the ring of fire so to speak, with northwest upper level flow dominating. As such, convection initiated well north of the region in areas of the Dakotas and Minnesota and progressed southward towards the area. In this instance, a strong east to west gradient of MUCAPE values existed (2000-4000+ J/kg) and at least semi-supportive effective bulk shear into Iowa of 30 to 40 kts. Additionally, there were elevated DCAPE values, raising some concern for damaging wind potential.
As the storms congealed and progressed overnight, they formed a QLCS system that was primarily focused over eastern Iowa, producing damaging winds numerous damaging wind reports. Within the Des Moines NWS Office area of responsibility, only two reports were received, with one being quite substantial.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 2:47 PM CST, 48 minutes earlier.
Area forecast discussion, Jun 30, 2:47 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
347 PM CDT Sun Jun 30 2019
.DISCUSSION.../Tonight through Sunday/
Issued at 347 PM CDT Sun Jun 30 2019
Have an area of thunderstorms that has formed along an outflow
boundary from earlier convection moving into the far north with some
additional development along that outflow further west across SW MN
and NW IA. The western development having trouble sustaining itself
with greater subsidence beneath the large area of high pressure
aloft, with the majority of the activity expected to scrape the
northeast portion of the CWA where the SVR watch has been issued on
the edge of the large area of high pressure aloft and where the
outflow from the WI/IL convection earlier has altered the air aloft
some. Otherwise CAMS also indicate additional development later
tonight with the LLJ into the edge of the upper ridge which could
allow additional storms in the far north/northeast.
Upper ridge to begin to break down into Monday with more southwest
to zonal flow pattern setting up aloft will allow heat to subside
somewhat and dewpoints to lower a bit. Will still have a baroclinic
zone aloft just to the north of the area which could provide focus
for storms to develop just north of Iowa and sink into Iowa during
the evening/overnight hours. With the upper ridging breaking down
have gone with highs around 90 for Monday and heat index values
should drop into the upper 90s with the slightly lowered dewpoints
also anticipated. With the near zonal flow pattern remaining through
the week across the central US will have continued weak disturbances
moving through aloft and a stationary boundary/baroclinic zone in
place which will allow for nearly daily storm chances and could lead
to some potential for heavy rainfall with slow-moving storms and
training of storms possible through the week. The pattern will
continue into the weekend and early next week, with mainly seasonal
to slightly warmer than seasonal temperatures expected through the
July 4th holiday.
&&
.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1220 PM CDT Sun Jun 30 2019
Cirrus shield off a storm cluster across southern WI moving
through central Iowa will allow for sct-bkn250 this afternoon.
Additional storms possible to the north and east of the area, so
will continue to see high cirrus through the forecast period with
southerly to southwesterly winds. Have a VCSH mention at KMCW for
possible storms to move in late this evening, could have a small
potential at KALO as well. However uncertainty is very high with
any storms most likely to impact KMCW, so went dry at KALO and
elsewhere for now.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>086-092>097.
&&
DISCUSSION...Beerends
AVIATION...Beerends
Hazardous weather outlook, Jun 30, 2:35 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Des Moines IA
335 PM CDT Sun Jun 30 2019
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
335 PM CDT Sun Jun 30 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
A Heat Advisory is in effect for the area until 9 pm this evening.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.
Thunderstorm chances will return from this evening through tonight
across far northern and northeastern Iowa. A few storms could be
strong to severe, with hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorm chances will persist for much of the coming week, at
first over northern Iowa on Monday then spreading across the rest
of the state by midweek. There will be some potential for severe
weather at times, mainly across northern Iowa Monday and Tuesday,
as well as locally heavy rainfall as the week progresses.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible in far northern Iowa.
In the hours before
Special weather statement, Jun 30, 3:30 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
430 PM CDT Sun Jun 30 2019
IAZ007-017-302215-
Cerro Gordo IA-Worth IA-
430 PM CDT Sun Jun 30 2019
...Gusty Winds and Heavy Rain in Northern Iowa...
At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Manly, or 12 miles southwest of Northwood, moving east
at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mason City, Manly, Plymouth, Fertile, Kensett, Grafton, Hanlontown,
Rock Falls and Bolan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Iowa.
LAT...LON 4318 9303 4318 9350 4334 9350 4339 9302
TIME...MOT...LOC 2130Z 285DEG 30KT 4330 9337
Podrazik
Thunderstorm Wind, Bremer
- When
- June 30, 3:35 PM CST to 3:40 PM CST
- Where
- Bremer County, 3.49 mi S of Horton to 1.64 mi NE of Waverly Muni Arpt
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 42.800, -92.480
NWS employee relayed storm damage reports of trees snapped and uprooted from roughly 2 miles south of Horton. The path of damage continued for about 3 miles to the south and was roughly 1 mile wide. This is a delayed report and time estimated from radar. Note, the damaging gust front was just out ahead of the main thunderstorm complex.
Thunderstorm Wind, Black Hawk
- When
- June 30, 4:25 PM CST
- Where
- Black Hawk County, 1.98 mi SSE of Waterloo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.472, -92.341
A spotter reported tree limbs down about 3 inches in diameter in his neighbor's yard.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 30, 20192 deaths · 1 event
- Hail and Damaging Winds in Illinois, June 30, 20191 death · $363,000 · 1.75 in hail · 37 events
- Hail and Damaging Winds in Connecticut, June 30, 20191 death · $31,000 · 1 in hail · 12 events
- Heat in Iowa, June 30, 20191 death · 11 events
- Flash Flooding and Flood in West Virginia, June 30, 2019$1.1 million · 3 events
- Hail and Damaging Winds in New York, June 30, 2019$106,000 · 1 in hail · 34 events
- Damaging Winds in Iowa, June 30, 20194 injured · 87 kt wind · 44 events
- Damaging Winds in North Carolina, June 30, 2019$188,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Colorado, June 30, 20198 injured · 1.75 in hail · 5 events
- Damaging Winds in Wisconsin, June 30, 2019$98,000 · 61 kt wind · 21 events
- Hail and Damaging Winds in Indiana, June 30, 2019$73,000 · 1 in hail · 23 events
- Damaging Winds in Iowa, June 30, 2019$71,000 · 59 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832892, 835200.